New Results on Weighted Independent Domination

  • Vadim Lozin
  • Dmitriy Malyshev
  • Raffaele Mosca
  • Viktor Zamaraev
Conference paper
Part of the Lecture Notes in Computer Science book series (LNCS, volume 10520)


Weighted independent domination is an NP-hard graph problem, which remains computationally intractable in many restricted graph classes. Only few examples of classes are available, where the problem admits polynomial-time solutions. In the present paper, we extend the short list of such classes with two new examples.



The results of Sect. 3 were obtained under financial support of the Russian Science Foundation grant No. 17-11-01336. The results of Sect. 4 were obtained under financial support of the Russian Foundation for Basic Research, grant No. 16-31-60008-mol-a-dk, RF President grant MK-4819.2016.1 and LATNA laboratory, National Research University Higher School of Economics.


  1. 1.
    Balas, E., Yu, C.S.: On graphs with polynomially solvable maximum-weight clique problem. Networks 19, 247–253 (1989)CrossRefMathSciNetzbMATHGoogle Scholar
  2. 2.
    Bodlaender, H.L., Brandstädt, A., Kratsch, D., Rao, M., Spinrad, J.: On algorithms for \((P_5, gem)\)-free graphs. Theoret. Comput. Sci. 349, 2–21 (2005)CrossRefMathSciNetzbMATHGoogle Scholar
  3. 3.
    Boliac, R., Lozin, V.: Independent domination in finitely defined classes of graphs. Theoret. Comput. Sci. 301, 271–284 (2003)CrossRefMathSciNetzbMATHGoogle Scholar
  4. 4.
    Chang, G.J.: The weighted independent domination problem is NP-complete for chordal graphs. Discret. Appl. Math. 143, 351–352 (2004)CrossRefMathSciNetzbMATHGoogle Scholar
  5. 5.
    Damaschke, P., Muller, H., Kratsch, D.: Domination in convex and chordal bipartite graphs. Inf. Process. Lett. 36, 231–236 (1990)CrossRefMathSciNetzbMATHGoogle Scholar
  6. 6.
    Farber, M.: Independent domination in chordal graphs. Oper. Res. Lett. 1, 134–138 (1982)CrossRefMathSciNetzbMATHGoogle Scholar
  7. 7.
    Giakoumakis, V., Rusu, I.: Weighted parameters in \((P_5,\overline{P}_5)\)-free graphs. Discret. Appl. Math. 80, 255–261 (1997)CrossRefzbMATHGoogle Scholar
  8. 8.
    Karthick, T.: On atomic structure of \(P_5\)-free subclasses and maximum weight independent set problem. Theoret. Comput. Sci. 516, 78–85 (2014)CrossRefMathSciNetzbMATHGoogle Scholar
  9. 9.
    Lokshantov, D., Vatshelle, M., Villanger, Y.: Independent set in \(P_5\)-free graphs in polynomial time. In: Proceedings of the Twenty-Fifth Annual ACM-SIAM Symposium on Discrete Algorithms, pp. 570–581 (2014)Google Scholar
  10. 10.
    Lozin, V., Mosca, R., Purcell, C.: Independent domination in finitely defined classes of graphs: polynomial algorithms. Discret. Appl. Math. 182, 2–14 (2015)CrossRefMathSciNetzbMATHGoogle Scholar
  11. 11.
    McConnell, R.M., Spinrad, J.: Modular decomposition and transitive orientation. Discret. Math. 201, 189–241 (1999)CrossRefMathSciNetzbMATHGoogle Scholar
  12. 12.
    Möhring, R.H., Radermacher, F.J.: Substitution decomposition for discrete structures and connections with combinatorial optimization. Ann. Discret. Math. 19, 257–356 (1984)MathSciNetzbMATHGoogle Scholar
  13. 13.
    Whitesides, S.H.: An algorithm for finding clique cut-sets. Inf. Process. Lett. 12, 31–32 (1981)CrossRefMathSciNetzbMATHGoogle Scholar
  14. 14.
    Yannakakis, M., Gavril, F.: Edge dominating sets in graphs. SIAM J. Appl. Math. 38, 364–372 (1980)CrossRefMathSciNetzbMATHGoogle Scholar
  15. 15.
    Zverovich, I.E.: Satgraphs and independent domination. Part 1. Theoret. Comput. Sci. 352, 47–56 (2006)CrossRefMathSciNetzbMATHGoogle Scholar

Copyright information

© Springer International Publishing AG 2017

Authors and Affiliations

  • Vadim Lozin
    • 1
  • Dmitriy Malyshev
    • 2
  • Raffaele Mosca
    • 3
  • Viktor Zamaraev
    • 1
  1. 1.Mathematics InstituteUniversity of WarwickCoventryUK
  2. 2.National Research University Higher School of EconomicsNizhny NovgorodRussia
  3. 3.Dipartimento di EconomiaUniversitá degli Studi “G. D’Annunzio”PescaraItaly

Personalised recommendations